Weight loss drugs are a highly effective way to help you lose weight. However, there can be some side effects associated with these medicines. You must speak with your doctor about any symptoms you’re experiencing and discuss whether they might be related to your medication. Side effects may include:
Increased heart rate
This may be due to stimulant drugs, which can increase your heart rate. This is usually a sign that you’re taking too much of the drug, so it’s a nice idea to speak with your doctor about this if you experience an increased heart rate after taking weight loss medication.
High blood pressure
High blood pressure is a risk factor for heart attacks. If you already suffer from high blood pressure, your doctor may recommend taking medication to lower your blood pressure. Some medications used to treat weight loss can cause high blood pressure. Therefore it’s important to discuss this with your doctor before taking them (and even after).
Agitation, or a feeling of inner tension, is another common side effect of weight loss drugs. According to the FDA, it’s known to occur in patients taking Phentermine and other phentermine-like drugs.
Agitation can be very serious, especially if you’re an older adult with other medical conditions that makes it more difficult to deal with stressful situations.
Diarrhea is a common side effect of weight loss drugs. Some people may have diarrhea for weeks, months, or even years after stopping a drug.
Diarrhea can signify a more serious health problem and should never be ignored.
Many different things can cause diarrhea, including medication side effects; infections such as bacteria or viruses; food poisoning; irritable bowel syndrome (IBS); lactose intolerance; celiac disease; ulcerative colitis; Crohn’s disease; food allergies/intolerances (like gluten); acid reflux disease or GERD (gastroesophageal reflux disease); inflammatory bowel diseases (IBDs), such as Crohn’s disease and ulcerative colitis.
Sleeplessness is a common side effect of weight loss drugs. Many factors, including stress, anxiety, and depression, can cause it. Insomnia may also be a withdrawal symptom after stopping the drug or because of other medications you take to control your blood sugar levels. Your doctor may recommend switching to another medication with fewer side effects or adding another medication to help control your symptoms.
If you continue having sleep problems despite these steps, talk with your doctor about using sleeping pills as part of your treatment plan.
Kidney problems are a common side effect of weight loss drugs, so it’s nice to be aware of the symptoms.
When you use or have used weight loss drugs, you may experience the following:
- Swelling in your arms and legs
- Nausea, vomiting, or diarrhea (if you take Phentermine)
When you lose weight, your liver converts fat into glucose (a simple sugar), which your body uses for energy. But if the liver doesn’t have enough time to replace all of this extra glucose with fat, it may begin to break down its tissue to make more.
Contact your doctor immediately if you’re taking a weight loss drug and notice symptoms like fatigue, jaundice, or nausea. Fatty liver disease can be fatal if left untreated—but it’s also reversible once you stop taking the drug! The only drawback is that it might take several months before your liver has recovered enough, so you’re no longer at risk of developing fatty liver disease again.
Rectal bleeding is a common side effect of many weight loss drugs, including Phentermine and topiramate. This can be a sign of a serious health problem.
Hemorrhoids are swollen blood vessels in the rectum that can become painful and itchy as they enlarge. Some people with hemorrhoids experience rectal bleeding when they have diarrhea or experience an internal tear in the anus due to straining during bowel movements. Please see a doctor if you develop severe rectal bleeding or other symptoms from taking Phentermine or topiramate, especially if you have had hemorrhoids before taking these drugs.
If you’re considering weight loss drugs, talk to your doctor about the potential risks. Please discuss what you can do to reduce those risks and ensure they know that you want to be informed of any changes in your health. Don’t put yourself at risk by taking these medications without being informed about all the possible side effects first! It’s important to remember that any weight loss plan should be a healthy one.